Alert archive / Florida / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 80, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 20, 2022, 3:39 PM EDT for Volusia County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 3:39 PM EDT (19:39 UTC)
- Expired
- Jul 20, 2022, 4:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 119 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868
WUUS52 KMLB 201939
SVRMLB
FLC127-202015-
/O.NEW.KMLB.SV.W.0080.220720T1939Z-220720T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
339 PM EDT Wed Jul 20 2022
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Volusia County in east central Florida...
* Until 415 PM EDT.
* At 339 PM EDT, a severe thunderstorm was located over Port Orange,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Holly Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once to a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2906 8088 2909 8108 2925 8108 2926 8099
TIME...MOT...LOC 1939Z 276DEG 9KT 2915 8099
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weitlich1 follow-up statement
985
WWUS52 KMLB 201952
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
352 PM EDT Wed Jul 20 2022
FLC127-202015-
/O.CON.KMLB.SV.W.0080.000000T0000Z-220720T2015Z/
Volusia FL-
352 PM EDT Wed Jul 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN VOLUSIA COUNTY...
At 351 PM EDT, a severe thunderstorm was located over Daytona Beach
Shores, or near Port Orange, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and Holly
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2906 8088 2909 8108 2925 8108 2926 8099
TIME...MOT...LOC 1951Z 276DEG 9KT 2915 8095
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WeitlichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:26 AM EDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 10:26 AM EDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1026 AM EDT Wed Jul 20 2022 .DISCUSSION... Forecast remains in good shape at this juncture, with only a few small changes made. HRRR runs over the last 6 hours have been consistent with some isolated convective development along the sea breeze in southern Brevard and Indian River counties in the early afternoon, so extended 30pct PoPs along and west of I-95 through those areas, which also nudged northern St. Lucie county up to 20pct. Updated sky and wind grids with latest guidance, but those changes were minimal. Otherwise, still expecting a hot afternoon interrupted by early afternoon showers and storms increasing in coverage as the west coast sea breeze works across the peninsula. Some storms may become strong, especially those that develop along the sea breeze collision along or near I-95 in the afternoon in Volusia and Brevard counties, producing wind gusts of up to 50 mph, frequent lightning strikes, and torrential downpours. Minor flooding is possible in areas that receive a quick 2-3 inches of rain in a short period of time. Afternoon highs will be in the low to mid 90s, with heat indices of 105 to 107. (Modified Previous Discussion) Today-Tonight...The Atlantic surface ridge axis has shifted a bit more north, now located over Lake Okeechobee. Southwesterly flow across Central FL will continue today, except for the Treasure Coast where winds are from the south to southeast underneath the ridge axis. Another hot and humid day is forecast as afternoon highs reach the low to mid 90s, and peak heat index values top out at 105 to 107. The east coast sea breeze should develop early this afternoon along the Treasure Coast and make it to Okeechobee County due to light steering winds. Very little to no shower or storm activity is forecast in this area today. There is only a 20pct chance of storms west of I-95 for the mid to late afternoon. The sea breeze develops along the Brevard County coast by mid to late afternoon, and in Volusia County the breeze will remain pinned east of I-95 due to the opposing southwest flow. Scattered showers and lightning storms (rain chances at 30-50pct) are forecast this afternoon from Melbourne to Kenansville northward. The highest rain chances are along the Volusia County coast and northern Brevard County (50pct chance) where the sea breeze collision is expected late this afternoon. Early afternoon showers and storms are possible north/west of I-4, then additional storms are expected to develop along the west coast sea breeze once it reaches Lake County and the Orlando Metro this afternoon. Storm activity will move offshore or dissipate by sunset, then dry conditions are expected overnight as temperatures settle in the mid to upper 70s. && .AVIATION... Scattered afternoon TSRA expected to impact terminals from MCO to TIX northward mainly from 19-23Z. Storm motion to the northeast around 15 mph will keep convection from lingering at inland terminals, so conditions expected to quickly improve after initial impacts. Multiple rounds of convection due to the sea breeze collision and subsequent boundary collisions from DAB to TIX will cause impacts to persist for an additional hour or so before being swept offshore. Confidence in convective development at MLB remains too low for TEMPO at this time. TS in VC of Treasure Coast terminals, but position of Atlantic ridge axis just south will push the east coast sea breeze inland early, maintaining most dry conditions. && .MARINE... Today-Tonight (Previous Discussion)...The ridge axis of the Atlantic high pressure is located over Lake Okeechobee this morning. This is producing southwest winds around 10 knots over most of the local waters, except for the Treasure Coast where winds are light from the south. The sea breeze will develop this afternoon and make far inland along the Treasure Coast, though it will remain along I-95 in Brevard and Volusia Counties. Scattered offshore moving lightning storms are forecast north of Sebastian Inlet from mid to late afternoon. These storms could produce frequent lightning strikes and wind gusts in excess of 35 knots. Storm activity should push well offshore or dissipate by this evening. Outside of thunderstorms, expect favorable boating conditions with seas 2-3 feet. && .PRELIMINARY POINT TEMPS/POPS... DAB 94 75 94 75 / 50 20 20 10 MCO 96 76 97 75 / 40 10 30 10 MLB 92 75 92 76 / 30 10 20 0 VRB 93 74 92 75 / 20 10 20 0 LEE 94 76 95 76 / 50 10 30 10 SFB 95 76 95 76 / 50 10 20 10 ORL 96 78 97 78 / 40 10 30 10 FPR 92 74 91 75 / 20 0 20 0 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Haley LONG TERM....Weitlich AVIATION...99
Hazardous weather outlook, Jul 20, 11:24 AM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1124 AM EDT Wed Jul 20 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-210000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1124 AM EDT Wed Jul 20 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered lightning storms are expected to develop this afternoon from Kissimmee to Titusville northward, though a few storms are also possible from Melbourne to Okeechobee. The strongest storms are going to produce frequent lightning strikes, wind gusts up to 50 mph, and torrential downpours. Be sure to seek safe shelter inside a sturdy building at the first sign of bad weather, if you see lightning, or if you hear thunder. Locally heavy rainfall amounts of 2 to 3 inches are possible from Titusville to Kissimmee northward. This could cause minor flooding of urban and poor drainage areas. .EXCESSIVE HEAT IMPACT... Afternoon temperatures are forecast to reach the low to mid 90s. Combined with high humidity, expect peak heat index values between 105 to 107. If outdoors this afternoon, be sure to take plenty of breaks in an air conditioned room, stay hydrated, and wear light colored clothing. .RIP CURRENT IMPACT... There is a moderate risk of rip currents at all Central Florida Atlantic beaches today. Always swim near a life guard and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Scattered lightning storms this afternoon and early evening will be capable of producing wind gusts of 35 knots or greater on inland lakes, the Intracoastal Waterway, and nearshore Atlantic waters north of Sebastian Inlet. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Scattered showers and lightning storms are forecast each afternoon for the rest of this week and weekend, with the highest coverage of storms being west of Interstate 95. The main threats from any strong storms will be frequent cloud to ground lightning strikes, torrential downpours, and gusty winds. The rip current risk is expected to remain moderate through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Haley/Rodriguez
In the hours before
Special weather statement, Jul 20, 1:59 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
159 PM EDT Wed Jul 20 2022
FLZ044-045-144-201845-
Northern Lake County FL-Orange FL-Southern Lake County FL-
159 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of east central Lake
and northwestern Orange Counties through 245 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Dora, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Apopka, Eustis, Mount Dora, Mount Plymouth and Zellwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2889 8168 2903 8140 2902 8139 2884 8140
2882 8142 2875 8141 2872 8143 2866 8169
TIME...MOT...LOC 1759Z 238DEG 13KT 2885 8161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, Jul 20, 2:16 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
216 PM EDT Wed Jul 20 2022
FLZ041-044-201900-
Northern Lake County FL-Inland Volusia FL-
216 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
DeLeon Springs, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
DeLand, DeLeon Springs, Barberville, DeLand Airport and Forest Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2908 8115 2898 8149 2915 8154 2926 8134
2926 8124
TIME...MOT...LOC 1816Z 239DEG 22KT 2911 8141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, Jul 20, 3:04 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
304 PM EDT Wed Jul 20 2022
FLZ141-201930-
Coastal Volusia FL-
304 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of north central
Volusia County through 330 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ormond-By-the-Sea, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and Ormond
Beach Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2943 8107 2925 8098 2923 8113 2927 8115
2936 8115 2941 8116 2941 8115 2942 8115
2943 8110
TIME...MOT...LOC 1904Z 259DEG 20KT 2940 8112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WeitlichSpecial weather statement, Jul 20, 3:26 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
326 PM EDT Wed Jul 20 2022
FLZ041-141-202000-
Coastal Volusia FL-Inland Volusia FL-
326 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northeastern Volusia
County through 400 PM EDT...
At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ormond-By-the-Sea, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, South Daytona and Holly
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2943 8107 2908 8089 2907 8116 2927 8116
2927 8115 2941 8116 2942 8114 2943 8111
TIME...MOT...LOC 1926Z 276DEG 9KT 2932 8106
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WeitlichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:59 PM EDT | Special Weather Statement | MLB | Lake | 46 min |
| Jul 20, 2:16 PM EDT | Special Weather Statement | MLB | Volusia | 44 min |
| Jul 20, 3:04 PM EDT | Special Weather Statement | MLB | Flagler | 26 min |
| Jul 20, 3:06 PM EDT | Special Marine Warning | MLB | 54 min | |
| Jul 20, 3:24 PM EDT | Special Marine Warning | MLB | 36 min | |
| Jul 20, 3:26 PM EDT | Special Weather Statement | MLB | Volusia | 34 min |
| Jul 20, 3:55 PM EDT | Special Marine Warning | MLB | 65 min | |
| Jul 20, 4:12 PM EDT | Special Weather Statement | MLB | Volusia | 33 min |
| Jul 20, 5:11 PM EDT | Special Weather Statement | MLB | Sumter | 34 min |
| Jul 20, 5:20 PM EDT | Special Weather Statement | MLB | Orange | 25 min |
| Jul 20, 5:43 PM EDT | Special Marine Warning | MLB | 70 min | |
| Jul 20, 6:07 PM EDT | Special Weather Statement | MLB | Seminole | 38 min |
| Jul 20, 6:50 PM EDT | Special Weather Statement | MLB | Brevard | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.